Alert archive / Ohio / Special Marine Warnings in 2021
Special Marine Warning 59, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Aug 12, 2021, 4:56 AM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2021, 4:56 AM EDT (08:56 UTC)
- Expired
- Aug 12, 2021, 6:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1042 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
137
WHUS51 KCLE 120856
SMWCLE
LEZ147-148-167-168-121000-
/O.NEW.KCLE.MA.W.0059.210812T0856Z-210812T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
456 AM EDT Thu Aug 12 2021
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore and Open waters from Willowick OH to Conneaut OH...
* Until 600 AM EDT.
* At 456 AM EDT, strong thunderstorms were located along a line
extending from 23 nm north of Geneva-On-The-Lake to 14 nm northwest
of Fairport Harbor, moving east at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Geneva-On-The-Lake, Ashtabula, Fairport Harbor and Conneaut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4205 8058 4195 8055 4170 8149 4207 8153
4221 8124 4231 8058
TIME...MOT...LOC 0856Z 272DEG 37KT 4223 8113 4195 8144
HAIL...0.00IN
WIND...>34KTS
$$
Sefcovic1 follow-up statement
685
FZUS71 KCLE 120957
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
557 AM EDT Thu Aug 12 2021
LEZ147-148-167-168-121007-
/O.EXP.KCLE.MA.W.0059.000000T0000Z-210812T1000Z/
557 AM EDT Thu Aug 12 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 600 AM EDT...
The affected areas were...
Nearshore and Open waters from Willowick OH to Conneaut OH...
The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.
LAT...LON 4205 8058 4195 8055 4170 8149 4207 8153
4221 8124 4231 8058
TIME...MOT...LOC 0957Z 272DEG 37KT 4220 8029 4193 8060
$$
SefcovicWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Aug 12, 2:20 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 12, 2:20 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 220 AM EDT Thu Aug 12 2021 .SYNOPSIS... Our region remains between the core of the Bermuda-Azores subtropical high pressure ridge and a cold front approaching from the Upper Midwest and Upper Great Lakes through Thursday. On Friday, the cold front sweeps southeast through our area. A high pressure ridge builds east through the Great Lakes and Upper Ohio Valley by this weekend. && .NEAR TERM /THROUGH TODAY/... 900 pm update... The next round of potential strong to severe storms to impact the area may move in late tonight into early Thursday morning. We will be watching the next convection complex developing over southern Michigan. High-res CAM models show the next round of stormy weather could move into northwest Ohio by 06z or later. Previous discussion... Cyclonic westerly flow aloft persists over our CWA through Thursday night in association with a broad longwave trough over the Great Lakes and vicinity. At the surface, we remain located between the core of the Bermuda- Azores subtropical ridge and a cold front approaching from the Upper Great Lakes. This front should be located near the northern shore of Lake Erie and the MI/IN border by daybreak Friday. Accordingly, our CWA will remain in a very humid warm sector as a low-level return flow of very moist air from the Gulf of Mexico occurs along the western side of the ridge. Skies will vary between mainly clear and mostly cloudy through the period due, in part, to multiple rounds of convection. Overnight lows should primarily be in the low to mid 70's tonight and Thursday night. Afternoon highs should reach the upper 80's to lower 90's on Thursday. If these highs are realized, heat indices of 100F or slightly hotter are possible. However, there is some uncertainty regarding forecast highs given the potential for greater cloud cover and convection coverage to limit daytime heating. Thus, refrained from issuing a Heat Advisory for Thursday afternoon and early evening with this forecast update. As for convection, an ongoing MCS will likely persist generally eastward through our CWA as it encounters moderate effective bulk shear, including west-northwesterly bulk shear in the lowest 3 km AGL, westerly mean mid-level winds, and moderate to strong surface-based CAPE, mixed layer CAPE, and DCAPE, and unusually-high PWATs. Frequent lightning, torrential rainfall, and strong to damaging gusts remain the main threats with this MCS. High melting levels will greatly limit the severe hail threat. An isolated QLCS tornado cannot be ruled-out through this early evening due to relatively-low mixed layer LCL heights and large surface-based ESRH, especially west of I-71. The MCS should exit our CWA around nightfall this evening and be followed by several hours of fair weather. Another MCS may evolve from ongoing convection over the Upper Great Lakes late this afternoon. This MCS may propagate southeastward through our CWA during the predawn hours and through daybreak Thursday morning. Thereafter, additional showers and thunderstorms are possible Thursday afternoon through Thursday night due to low- level convergence along pre-frontal surface troughs and the approaching cold front. Compared to today, a similar thermodynamic and kinematic environment is expected tonight through Thursday night. Thus, additional strong to severe storms with frequent lightning, torrential rainfall, and strong to damaging gusts are possible. Localized flash flooding remains possible where repeated rounds of convection manage to occur, especially within a short period of time. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... A broad upper level trough over much of Canada extending south into the eastern part of the United States will deepen with time during this forecast period. This is in response to the upper level ridge amplifying over the western United States. The deepening trough will force a cold front to move southeast into the local area Friday and usher in cooler air to the forecast area. Moisture and instability ahead of the cold front will bring with it a threat for showers and thunderstorms across the area. Large area of surface high pressure will move east into the northern Great Lakes with drier air and a return to fair weather by Saturday. The cold air mass associated with the high will begin to moderate by Saturday night and warmer air will begin to lift back toward the area Saturday night. Overall, temperatures will be on the warm side Friday into the middle and upper 80s but will cool down Saturday into the upper 70s. Lows in the 60s Friday night and in the 50s Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Overall pattern will begin to modify as last of the upper level trough over the eastern United States and Canada shifts east. Broad upper level ridge will begin to build east over the region during this forecast period. In the mean time, a residual shortwave trough will move east across the Great Lakes and exit to the east fairly quickly. Upper level ridge will build over the eastern United States during the early part of next week with an embedded shortwave trough over the area Wednesday. As the upper level ridge begins to take place over the local area, this will allow for a return to some warm air advection to the local area. Dry weather will be the rule through much of the period but can't rule out a shower or thunderstorm during the latter half of the period as moisture begins to increase over the region. A gradual increase back to the lower to middle 80s is expected to occur with each period for highs and lows will climb back into the middle 60s. && .AVIATION /06Z Thursday THROUGH Monday/... Overall, VFR conditions will be the norm at the terminals through the period. Main concern through the period is SHRA/TSRA potential, with low confidence in timing and specifics at any given terminal. Opted for broader VCTS mentions at this point, with forecast models struggling to resolve thunderstorm development in this pattern. Currently thinking some SHRA/TSRA may sneak into western terminals around 12Z in a decaying capacity, with redevelopment somewhere across northern OH after 18Z this afternoon. Any TSRA could bring brief MVFR/IFR conditions. Winds will generally be out of the south to southwest through the period, with some gusts to 20 kts at times. Outlook...Non-VFR possible with showers and thunderstorms Thursday night through Saturday morning and again Monday afternoon. && .MARINE... Southwest flow will persist through Friday morning at around 10 to 20 knots ahead of a cold front. The cold front is expected to move southeast across the area Friday. High pressure will gradually build east across the Great Lakes region over the weekend resulting in north to northeast winds at 5 to 10 knots through Monday morning. A slight shift to easterly direction will take place Monday at similar speeds. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Jaszka NEAR TERM...Griffin/Jaszka SHORT TERM...Lombardy LONG TERM...Lombardy AVIATION...Greenawalt MARINE...Lombardy
Hazardous weather outlook, Aug 11, 7:38 PM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 738 PM EDT Wed Aug 11 2021 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-122345- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 738 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. An additional round of strong to severe thunderstorms may occur overnight with the potential of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. Heat indices in the upper 90s to low 100s are possible Thursday afternoon and additional Heat Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-122345- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 738 PM EDT Wed Aug 11 2021 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. An additional round of strong to severe thunderstorms may occur overnight with the potential of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered thunderstorms are expected Thursday and Friday. There is some potential for these storms to become strong to severe, especially during the afternoon hours each of these days. Damaging winds will be the primary weather hazard. Heavy rainfall with these thunderstorms may also lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 4:14 AM EDT | Heat Advisory | CLE | Ashland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 19 more | 15 hr |
| Aug 12, 5:12 AM EDT | Special Marine Warning | CLE | 33 min | |
| Aug 12, 7:33 AM EDT | Special Marine Warning | CLE | 87 min | |
| Aug 12, 8:21 AM EDT | Special Weather Statement | CLE | Medina | 39 min |
| Aug 12, 8:59 AM EDT | Special Marine Warning | CLE | 71 min | |
| Aug 12, 9:03 AM EDT | Special Weather Statement | CLE | Ashtabula, Lake | 42 min |
| Aug 12, 10:15 AM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga, Portage | 45 min |
| Aug 12, 10:23 AM EDT | Areal Flood Advisory | CLE | Cuyahoga | 2 hr |
| Aug 12, 10:28 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Cuyahoga, Geauga, Portage, Summit, Trumbull | 47 min |
| Aug 12, 11:01 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Trumbull | 40 min |
| Aug 12, 3:29 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 46 min |
| Aug 12, 3:37 PM EDT | Special Weather Statement | CLE | Geauga | 53 min |
| Aug 12, 3:42 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit | 48 min |
| Aug 12, 3:54 PM EDT | Special Weather Statement | CLE | Mahoning | 51 min |
| Aug 12, 4:00 PM EDT | Special Weather Statement | CLE | Summit | 45 min |
| Aug 12, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 51 min |
| Aug 12, 4:27 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Portage, Summit, Trumbull | 63 min |
| Aug 12, 4:52 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 68 min |
| Aug 12, 6:11 PM EDT | Special Weather Statement | CLE | Morrow, Richland | 64 min |
| Aug 12, 4:58 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 47 min |
| Aug 12, 5:06 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 12, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Aug 12, 6:31 PM EDT | Areal Flood Advisory | CLE | Crawford | 2 hr |
Nearby
Special Marine Warnings in Ohio, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.